Font Size
A
A
A
1

Medications and Drugs

Brand Names: Coricidin HBP Cough & Cold, Dimetapp Long Acting Cough Plus Cold, Robitussin Cough & Cold Long-Acting, Scot-Tussin Sugar Free DM, Triaminic Cough & Runny Nose, Triaminic Cough & Runny Nose Softchews, Triaminic Night Time Cough & Runny Nose, Tricodene Sugar Free

Generic Name: chlorpheniramine and dextromethorphan (Pronunciation: klor feh NEER a meen and DEX troe meh THOR fan)

What is chlorpheniramine and dextromethorphan (Coricidin HBP Cough & Cold, Dimetapp Long Acting Cough Plus Cold, Robitussin Cough & Cold Long-Acting, Scot-Tussin Sugar Free DM, Triaminic Cough & Runny Nose, Triaminic Cough & Runny Nose Softchews, Triaminic Night Time Cough & Runny Nose, Tricodene Sugar Free)?

Chlorpheniramine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

The combination of chlorpheniramine and dextromethorphan is used to treat sneezing, itching, watery eyes, runny nose, and cough caused by allergies, the common cold, or the flu.

Chlorpheniramine and dextromethorphan may also be used for other purposes not listed in this medication guide.

What are the possible side effects of chlorpheniramine and dextromethorphan?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • slow, shallow breathing;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • confusion, hallucinations, unusual thoughts or behavior;
  • urinating less than usual or not at all; or
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms.

Less serious side effects may include:

  • dry mouth;
  • nausea, stomach pain, constipation;
  • blurred vision;
  • dizziness, drowsiness;
  • problems with memory or concentration;
  • ringing in your ears; or
  • restlessness or excitability (especially in children).

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.

What is the most important information I should know about chlorpheniramine and dextromethorphan?

Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.

Avoid drinking alcohol while you are taking this medication. It can add to drowsiness caused by an antihistamine.

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine or cough suppressant.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.



Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Identifier Tool

Need help identifying pills and medications?
Use the pill finder tool on RxList.